Test your knowledge: what can cause this focal depigmentation?
What could be the cause of this abnormal depigmentation of the skin above the lateral part of this patient’s left elbow? Key word: lateral epicondyle.
This depigmentation is caused by a corticosteroid injection, which is injected twice in 3 months by a general practitioner for treating a severe case of lateral epicondylitis in a healthy young man (29 yrs). The possible cause of the epicondylitis was overuse due to working on his recently bought new house.
Corticosteroids are naturally occurring hormones derived from cholesterol in the adrenal glands. When produced naturally in our systems, they affect, either directly or indirectly, most of the tissues in the body. The steroid has a direct effect on the production of important enzymes in the body. In clinical practice, steroid injections are used for their potent anti-inflammatory effects.
A short-term duration of tendon inflammation (less than 4 months) responds very well to corticosteroid injection (95% satisfactory results). However, note that complications of steroid injection for tendon injury include tendon rupture, subcutaneous atrophy and loss of skin pigmentation.